Minnesota, 2019

Flash Flooding in Minnesota, September 30, 2019

September 30, 2019 · NWS DLH · 2 events in 2 counties and zones

A warm front set up over the region during the early morning hours of the 30th. Torrential rainfall was reported overnight leading to saturated soils in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front set up over the region during the early morning hours of the 30th. Torrential rainfall was reported overnight leading to saturated soils in the area. Additional showers and thunderstorms moved over these same areas during the late morning and early afternoon hours and led to isolated areas of flash flooding where water over the roadway led to closed roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 30, 8:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 30, 8:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
952 AM CDT Mon Sep 30 2019

.UPDATE...
Issued at 952 AM CDT Mon Sep 30 2019

Updated below for 15Z Marine Discussion.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 455 AM CDT Mon Sep 30 2019

Torrential rainfall early this morning from thunderstorms moving
through and over the saturated soils of east central Minnesota and
northwest Wisconsin. With additional heavy rain expected through much
of the morning, issued a flood watch until noon, when the heavy rain
is expected to diminish.

Strong southwest flow aloft covers the forecast area early this
morning, with low pressure in eastern South Dakota. This low center
will move to near International Falls by 00Z Tuesday. A warm front
will lift north through the region today ahead of the low, and will
continue to be the focus for showers and thunderstorms.
Thermodynamic profiles are rather weak this morning, and only expect
some heavy rain to accompany the storms. PWATS are forecast to be in
the 1.5 to 1.75 inch range this morning. A cold front associated
with the surface low will begin to move into the western edge for
the forecast area late in the afternoon. Strong warm air advection
will be cover the area through the day with a 40+ kt low level jet
pumping in additional moisture. Thermodynamic profiles improve this
afternoon ahead of the cold front. The front will be the primary
driver for any severe storm development this afternoon and evening.

The surface low moves from International Falls into northwest
Ontario tonight. The cold front moves through northeast Minnesota by
midnight, and exits northwest Wisconsin by 7am Tuesday. Dry air
surges into the region behind the cold front and will quickly bring
an end to the rain from west to east. It appears the cold front will
get hung up in the far southeast corner of the area late tonight,
possibly lifting a bit back into much of northwest Wisconisn. Will
have the higher pops in northwest Wisconsin tonight. Kept some low
chance pops over the Arrowhead this evening as an embedded impulse
clips the area.

The cold front becomes a quasi-stationary front near Price County on
Tuesday. Models suggest there will be some undulations of the front
north and south through the day. Have pops aligned to try to account
for the location of the front at times through the day. Dry
elsewhere as high pressure filters into the region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 455 AM CDT Mon Sep 30 2019

The extended forecast period is progged to be bookended by a few
rounds of showers Wednesday through Thursday, and again Saturday
into Sunday.

Tuesday night through Wednesday morning looks to be mostly dry,
except for portions of northwest Wisconsin, where an area of low
pressure will lift out of Iowa and into southern Wisconsin. We will
remain on the northern fringe of this system, which might slip our
Wisconsin counties. More widespread precipitation will develop
across the region Wednesday afternoon through the day Thursday as a
somewhat shallow mid-level shortwave passes through the region. A
fairly robust vorticity maxima associated with this system will
support some fairly strong large-scale forcing as well as some
fairly impressive height falls. We're expecting only showers with no
thunderstorms with this system as very little, if any, instability
will be associated with it. Some decent rainfall amounts will be
possible with this system, but nothing that should lead to any
impacts, with most locations seeing between a quarter of an inch to
around a half inch across the region. Some very cool temperatures
aloft will possibly generate some snow flakes to mix in with the
rain showers, but zero accumulations are expected as the ground
temperatures are just too warm.

High pressure will then build behind this system for Thursday night
through Saturday morning. This should lead to a couple of rather
cool nights Thursday night and Friday night, with the next potential
for frost occurring these nights. Overnight lows could fall into the
lower to middle 30s over much of the region. The next chances of
rain showers will return during the day Saturday as another mid-
level shortwave passes through. Again, not thinking of any
thunderstorms with these at this time. Some lingering rain showers
will be possible Sunday and into early Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 713 AM CDT Mon Sep 30 2019

A mix of mostly IFR to LIFR conditions continues over much of the
Northland this morning as a large area of showers and
thunderstorms continues across the region. Heavy rainfall and
frequent lightning have been observed, generally from the KBRD
area east towards KDLH and KHYR. Conditions should improve to
VFR/MVFR near KBRD and KHYR this afternoon, but should return to
IFR/LIFR across the area overnight. A strong low-level jet will
linger, keeping low-level wind shear over KDLH, KBRD, and KHYR at
least through the morning hours. Expect winds to intensify this
evening as the surface low pressure system makes its way eastward
and passes through the region this afternoon.

&&

.MARINE...
Issued at 952 AM CDT Mon Sep 30 2019

Winds will be slower to subside today with east-northeast winds at
5 to 15 knots gusting to 20 to 25 knots into this afternoon. With
the favorable fetch across western Lake Superior, this will keep
waves of 5 to 7 feet, with isolated higher waves to around 8 feet
at the head of the lake, into this afternoon as well. As such,
have extended the Small Craft Advisory to 4PM from Two Harbors to
Bayfield to match the SCA along the remainder of the North Shore.
Models are having a difficult time on the magnitude of the winds
and have been relying on observations and ship reports for this
event. Winds are expected to shift westerly tonight as an area of
low pressure passes through and increase late tonight into Tuesday
morning, especially along the Bayfield Peninsula. Small craft
criteria are not currently expected with winds of 15 to 20 knots,
but will continue to watch closely. Another system arrives Tuesday
night into Wednesday which will turn winds northeasterly and
strengthen, which may again lead to hazardous conditions for
small craft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  49  57  42 / 100  50  10  10
INL  60  40  51  38 /  90  50   0  10
BRD  79  49  56  43 / 100  10  10  10
HYR  76  51  61  45 /  80  40  30  20
ASX  74  51  62  44 /  80  30  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until noon CDT today for WIZ001>004-006>009.

     Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Flood Watch until noon CDT today for MNZ036>038.

     Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ140>147.

&&

UPDATE...BJH
SHORT TERM...GSF
LONG TERM...JTS
AVIATION...JTS
MARINE...BJH
Hazardous weather outlook, Sep 30, 3:28 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 AM CDT Mon Sep 30 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Torrential rain this morning over saturated soils has led to a flood
watch being issued for east central Minnesota into northwest
Wisconsin until Noon.

Isolated severe thunderstorms are possible this afternoon and
evening. Large hail, gusty winds and heavy rain will be the main
hazards.

Strong east to northeast winds will lead to the threat of rip
currents through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening in
northeast Minnesota and northwest Wisconsin.

LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
428 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Conditions hazardous to smaller vessels will continue this morning
and into the afternoon. Winds will gradually subside through the
day, but large waves will linger into the afternoon. Please see the
Nearshore Marine Forecast and Marine Weather Message for more
details.

Thunderstorm chances will remain in the picture over western Lake
Superior through the evening hours tonight. Some storms could be
strong to severe, especially late this afternoon and evening. Large
hail and some strong, gusty winds are the main threats with any
severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast winds will strengthen Tuesday night into Wednesday, which
could lead to conditions hazardous to smaller vessels through
Wednesday evening. A Small Craft Advisory may be needed.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 30, 8:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       KETTLE RIVER            46.49N 92.88W
09/30/2019  M5.00 INCH       CARLTON            MN   PUBLIC

&&
Local storm report, Sep 30, 8:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       2 SW MOOSE LAKE         46.42N 92.80W
09/30/2019  M5.07 INCH       CARLTON            MN   MESONET

            MESONET STATION MZHM5 MOOSE LAKE RAWS.

0921 AM     HEAVY RAIN       KETTLE RIVER            46.49N 92.88W
09/30/2019  M5.00 INCH       CARLTON            MN   PUBLIC

0800 AM     HEAVY RAIN       1 SE MALMO              46.32N 93.50W
09/30/2019  M4.82 INCH       AITKIN             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION ISEM5 12 N ISLE.

0700 AM     HEAVY RAIN       2 ENE HOLYOKE           46.48N 92.34W
09/30/2019  M4.31 INCH       CARLTON            MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       1 S PLEASANT VALLEY     46.52N 92.39W
09/30/2019  M3.79 INCH       CARLTON            MN   MESONET

            MESONET STATION NEMM5 1.5 S PLEASANT VALLEY.

0700 AM     HEAVY RAIN       4 W BAXTER              46.35N 94.36W
09/30/2019  M3.30 INCH       CASS               MN   COCORAHS

            COCORAHS STATION MN-CS-12 BRAINERD 7.8 W.

0852 AM     HEAVY RAIN       5 S MCGREGOR            46.54N 93.29W
09/30/2019  M3.18 INCH       AITKIN             MN   MESONET

            MESONET STATION RLKM5 RICE LAKE N.W.R.

0930 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
09/30/2019  M3.13 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW0605 POPLAR.

0935 AM     HEAVY RAIN       6 SW FINLAYSON          46.15N 93.04W
09/30/2019  M3.06 INCH       PINE               MN   PUBLIC

0828 AM     HEAVY RAIN       2 N PILLAGER            46.35N 94.47W
09/30/2019  M2.80 INCH       CASS               MN   PUBLIC

0545 AM     HEAVY RAIN       2 SW WILLOW RIVER       46.31N 92.86W
09/30/2019  M2.77 INCH       PINE               MN   MESONET

            MESONET STATION KTRM5 1.5 SW WILLOW RIVER.

0844 AM     HEAVY RAIN       5 ENE SAINT MATHIAS     46.25N 94.15W
09/30/2019  M2.76 INCH       CROW WING          MN   COCORAHS

            COCORAHS STATION MN-CW-29 BRAINERD 7.7 SSE.

0700 AM     HEAVY RAIN       1 WSW MAPLE             46.58N 91.75W
09/30/2019  M2.76 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-16 POPLAR 2.0 E.

0917 AM     HEAVY RAIN       2 W INO                 46.53N 91.22W
09/30/2019  M2.75 INCH       BAYFIELD           WI   MESONET

            MESONET STATION WI054 2 W INO.

0906 AM     HEAVY RAIN       3 WNW WOODROW           46.40N 94.13W
09/30/2019  M2.64 INCH       CROW WING          MN   MESONET

            MESONET STATION BIRM5 BRAINERD RAWS.

0700 AM     HEAVY RAIN       2 S HAWTHORNE           46.48N 91.86W
09/30/2019  M2.60 INCH       DOUGLAS            WI   COCORAHS

            COCORAHS STATION WI-DG-14 POPLAR 7.8 SSW.

0908 AM     HEAVY RAIN       3 WNW WOODROW           46.40N 94.13W
09/30/2019  M2.51 INCH       CROW WING          MN   ASOS

            ASOS STATION KBRD BRAINERD AIRPORT.

0725 AM     HEAVY RAIN       2 N BRAINERD            46.38N 94.19W
09/30/2019  M2.50 INCH       CROW WING          MN   PUBLIC

0640 AM     HEAVY RAIN       4 ESE CASINO            46.40N 94.46W
09/30/2019  M2.50 INCH       CASS               MN   COCORAHS

            COCORAHS STATION MN-CS-1 PILLAGER 5.1 N.

0545 AM     HEAVY RAIN       4 N MOOSE LAKE          46.50N 92.78W
09/30/2019  M2.48 INCH       CARLTON            MN   COCORAHS

            COCORAHS STATION MN-CN-33 BARNUM 4.3 W.

0700 AM     HEAVY RAIN       1 N FORT RIPLEY         46.18N 94.37W
09/30/2019  M2.38 INCH       CROW WING          MN   COCORAHS

            COCORAHS STATION MN-CW-22 FORT RIPLEY 0.8 N.

0930 AM     HEAVY RAIN       2 NNW AMNICON FALLS S.P 46.64N 91.92W
09/30/2019  M2.33 INCH       DOUGLAS            WI   MESONET

            MESONET STATION EW4291 LAKESIDE.

0906 AM     HEAVY RAIN       13 E SOLON SPRINGS      46.34N 91.54W
09/30/2019  M2.32 INCH       BAYFIELD           WI   MESONET

            MESONET STATION BRNW3 BARNES RAWS.

0700 AM     HEAVY RAIN       FIFIELD                 45.88N 90.41W
09/30/2019  M2.29 INCH       PRICE              WI   COCORAHS

            COCORAHS STATION WI-PR-10 FITFIELD 0.4 W.

0800 AM     HEAVY RAIN       3 NE FORT RIPLEY        46.20N 94.32W
09/30/2019  M2.16 INCH       CROW WING          MN   MESONET

            MESONET STATION NOKM5 3.2 SE LENNOX.

0700 AM     HEAVY RAIN       2 ENE PINE CITY         45.84N 92.94W
09/30/2019  M2.10 INCH       PINE               MN   COCORAHS

            COCORAHS STATION MN-PN-19 PINE CITY 1.8 ENE.

0915 AM     HEAVY RAIN       7 ESE CLOVERDALE        45.97N 92.62W
09/30/2019  M2.03 INCH       PINE               MN   MESONET

            MESONET STATION SCXM5 ST. CROIX RAWS.

0916 AM     HEAVY RAIN       3 SW ASHLAND            46.55N 90.92W
09/30/2019  M1.96 INCH       ASHLAND            WI   ASOS

            ASOS STATION KASX ASHLAND AIRPORT.

0930 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
09/30/2019  M1.90 INCH       ASHLAND            WI   MESONET

            MESONET STATION DW6451 1 SW ASHLAND.

0800 AM     HEAVY RAIN       3 SSW BRUNO             46.24N 92.68W
09/30/2019  M1.90 INCH       PINE               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BAKM5 BRUNO 4 S.

0902 AM     HEAVY RAIN       5 NW INO                46.59N 91.26W
09/30/2019  M1.89 INCH       BAYFIELD           WI   MESONET

            MESONET STATION WSHW3 WASHBURN RAWS.

0700 AM     HEAVY RAIN       4 S SWAN RIVER          47.03N 93.19W
09/30/2019  M1.84 INCH       ITASCA             MN   MESONET

            MESONET STATION JACM5 3.8 S SWAN RIVER.

0931 AM     HEAVY RAIN       10 WSW FIFIELD          45.82N 90.62W
09/30/2019  M1.78 INCH       PRICE              WI   MESONET

            MESONET STATION EW4088 PARK FALLS.

0700 AM     HEAVY RAIN       10 WSW FIFIELD          45.82N 90.62W
09/30/2019  M1.76 INCH       PRICE              WI   COCORAHS

            COCORAHS STATION WI-PR-11 PARK FALLS 11.4
            SW.

0700 AM     HEAVY RAIN       2 SW TAMARACK           46.64N 93.15W
09/30/2019  M1.74 INCH       AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-5 TAMARACK 1.4 SW.

0935 AM     HEAVY RAIN       3 SSW SUPERIOR          46.68N 92.10W
09/30/2019  M1.72 INCH       DOUGLAS            WI   AWOS

            AWOS STATION KSUW SUPERIOR AIRPORT.

0847 AM     HEAVY RAIN       7 SSW SPRINGSTEAD       45.93N 90.18W
09/30/2019  M1.72 INCH       PRICE              WI   MESONET

            MESONET STATION SMRW3 SMITH RAPIDS.

0933 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
09/30/2019  M1.66 INCH       ASHLAND            WI   MESONET

            MESONET STATION AS927 1 SE ASHLAND.

0903 AM     HEAVY RAIN       8 WNW MINONG            46.14N 91.98W
09/30/2019  M1.58 INCH       WASHBURN           WI   MESONET

            MESONET STATION MRZW3 MINONG RAWS.

0932 AM     HEAVY RAIN       2 SW BREEZY POINT       46.58N 94.24W
09/30/2019  M1.49 INCH       CROW WING          MN   MESONET

            MESONET STATION CW9381 BREEZY POINT.

0900 AM     HEAVY RAIN       4 NE SARONA             45.74N 91.75W
09/30/2019  M1.49 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-15 SARONA 3.6 NE.

0904 AM     HEAVY RAIN       3 WSW INGER             47.54N 94.05W
09/30/2019  M1.46 INCH       ITASCA             MN   MESONET

            MESONET STATION CUTM5 CUTFOOT RAWS.

0600 AM     HEAVY RAIN       1 NNE AITKIN            46.54N 93.71W
09/30/2019  M1.45 INCH       AITKIN             MN   MESONET

            MESONET STATION ATKM5 0.7 N AITKIN.

0715 AM     HEAVY RAIN       4 NNE SARONA            45.77N 91.77W
09/30/2019  M1.43 INCH       WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-16 SARONA 4.5 NNE.

0700 AM     HEAVY RAIN       1 N PARK FALLS          45.95N 90.45W
09/30/2019  M1.39 INCH       PRICE              WI   COCORAHS

            COCORAHS STATION WI-PR-4 PARK FALLS 1.3 N.

0800 AM     HEAVY RAIN       3 SW ASHLAND            46.55N 90.92W
09/30/2019  M1.35 INCH       ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ASXW3 ASHLAND 3 S.

0730 AM     HEAVY RAIN       4 S TOWER               47.76N 92.29W
09/30/2019  M1.35 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOWM5 3.8 S TOWER.

0800 AM     HEAVY RAIN       1 NW PALMERS            46.93N 91.86W
09/30/2019  M1.34 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION SUCM5 0.5 NW PALMERS.

0935 AM     HEAVY RAIN       6 SW BEAVER BAY         47.20N 91.40W
09/30/2019  M1.33 INCH       LAKE               MN   AWOS

            AWOS STATION KBFW 6 WSW BEAVER BAY.

0922 AM     HEAVY RAIN       5 SSE BREEZY POINT      46.55N 94.17W
09/30/2019  M1.32 INCH       CROW WING          MN   MESONET

            MESONET STATION DW6213 4 SE BREEZY POINT.

0906 AM     HEAVY RAIN       4 NNE RANDALL           45.74N 92.80W
09/30/2019  M1.32 INCH       BURNETT            WI   MESONET

            MESONET STATION LNDW3 LIND.

0700 AM     HEAVY RAIN       6 WNW CASTLE DANGER     47.17N 91.62W
09/30/2019  M1.26 INCH       LAKE               MN   COCORAHS

            COCORAHS STATION MN-LK-5 TWO HARBORS 9.7
            NNE.

0600 AM     HEAVY RAIN       3 NNW BUTTERNUT         46.05N 90.53W
09/30/2019  M1.23 INCH       ASHLAND            WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BUTW3 BUTTERNUT 3 N.

0700 AM     HEAVY RAIN       14 W BIRCHDALE          48.66N 94.40W
09/30/2019  M1.22 INCH       KOOCHICHING        MN   MESONET

            MESONET STATION EFRM5 3.0 SE CLEMENTSON.

0630 AM     HEAVY RAIN       6 SW BUTTERNUT          45.97N 90.60W
09/30/2019  M1.22 INCH       PRICE              WI   COCORAHS

            COCORAHS STATION WI-PR-2 BUTTERNUT 5.9 SW.

0934 AM     HEAVY RAIN       2 WNW PALMERS           46.94N 91.90W
09/30/2019  M1.21 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION DLTH3 2 N FRENCH RIVER.

0700 AM     HEAVY RAIN       6 WSW INO               46.49N 91.30W
09/30/2019  M1.21 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-5 IRON RIVER 7.2 SE.

0830 AM     HEAVY RAIN       1 SSW GRANTSBURG        45.77N 92.69W
09/30/2019  M1.19 INCH       BURNETT            WI   COCORAHS

            COCORAHS STATION WI-BT-1 GRANTSBURG 0.6 SSW.

0900 AM     HEAVY RAIN       4 ESE BABBITT           47.67N 91.86W
09/30/2019  M1.13 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION LCBM5 4.4 SE BABBITT.

0600 AM     HEAVY RAIN       3 ENE WRIGHT            46.68N 92.95W
09/30/2019  M1.12 INCH       CARLTON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRIM5 3 E WRIGHT.

0800 AM     HEAVY RAIN       5 W JENKINS             46.65N 94.43W
09/30/2019  M1.11 INCH       CASS               MN   COCORAHS

            COCORAHS STATION MN-CS-15 PINE RIVER 5.6
            SSW.

0800 AM     HEAVY RAIN       5 SSE LIBBY             46.71N 93.29W
09/30/2019  M1.11 INCH       AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-4 7 N MCGREGOR.

0900 AM     HEAVY RAIN       1 NNE SIDE LAKE         47.68N 93.01W
09/30/2019  M1.10 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION SIDM5 0.9 NE SIDE LAKE.

0907 AM     HEAVY RAIN       5 E HIBBING             47.39N 92.83W
09/30/2019  M1.09 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION HIBM5 HIBBING.

0830 AM     HEAVY RAIN       2 N LESTER PARK         46.88N 92.03W
09/30/2019  M1.09 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-76 DULUTH 7.4 NNE.

0700 AM     HEAVY RAIN       4 WNW TWO HARBORS       47.04N 91.75W
09/30/2019  M1.09 INCH       LAKE               MN   COCORAHS

            COCORAHS STATION MN-LK-4 TWO HARBORS 3.6
            WNW.

0630 AM     HEAVY RAIN       3 ENE HENRIETTE         45.89N 93.06W
09/30/2019  M1.08 INCH       PINE               MN   COCORAHS

            COCORAHS STATION MN-PN-17 BROOK PARK 3.9 S.

0731 AM     HEAVY RAIN       ASHLAND                 46.58N 90.88W
09/30/2019  M1.07 INCH       ASHLAND            WI   MESONET

            MESONET STATION DW6451 1 SW ASHLAND.

0935 AM     HEAVY RAIN       4 ENE YELLOWLAKE        45.95N 92.31W
09/30/2019  M1.06 INCH       BURNETT            WI   MESONET

            MESONET STATION FW5215 DANBURY.

0800 AM     HEAVY RAIN       1 WNW CASS LAKE         47.38N 94.61W
09/30/2019  M1.06 INCH       CASS               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION CSLM5 0.8 NW CASS
            LAKE.

0700 AM     HEAVY RAIN       6 E GRAND VIEW          46.35N 90.99W
09/30/2019  M1.06 INCH       BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-20 MASON 6.9 SSE.

0700 AM     HEAVY RAIN       WINTON                  47.93N 91.80W
09/30/2019  M1.05 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-80 WINTON 0.1 WSW.

0600 AM     HEAVY RAIN       GILE                    46.43N 90.22W
09/30/2019  M1.05 INCH       IRON               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GIMW3 GILE.

0530 AM     HEAVY RAIN       2 N GREELY              45.78N 93.07W
09/30/2019  M1.05 INCH       PINE               MN   COCORAHS

            COCORAHS STATION MN-PN-11 PINE CITY 6.1 SW.

0245 AM     HEAVY RAIN       5 NW WINTER             45.87N 91.07W
09/30/2019  M1.05 INCH       SAWYER             WI   MESONET

            MESONET STATION DW9145 WINTER 4.8 NW.

0921 AM     HEAVY RAIN       5 NNW SAND BAY          47.00N 90.94W
09/30/2019  M1.04 INCH       BAYFIELD           WI   MESONET

            MESONET STATION SILW3 SAND ISLAND.

0715 AM     HEAVY RAIN       5 NE RICE LAKE          46.95N 92.04W
09/30/2019  M1.02 INCH       ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-105 DULUTH 11.8 NNE.

0643 AM     HEAVY RAIN       2 NW TWO HARBORS        47.05N 91.71W
09/30/2019  M1.02 INCH       LAKE               MN   COCORAHS

            COCORAHS STATION MN-LK-19 TWO HARBORS 2.1
            NW.

0921 AM     HEAVY RAIN       4 NE HERMANTOWN         46.85N 92.20W
09/30/2019  M1.01 INCH       ST. LOUIS          MN   ASOS

            ASOS STATION KDLH DULUTH AIRPORT.

0700 AM     HEAVY RAIN       3 SSE LITTLE SWAN       47.25N 92.81W
09/30/2019  M1.01 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION SWNM5 3.4 SE LITTLE SWAN.

0600 AM     HEAVY RAIN       1 NW PALMERS            46.93N 91.86W
09/30/2019  M1.00 INCH       ST. LOUIS          MN   MESONET

            MESONET STATION SUCM5 0.5 NW PALMERS.

&&
Local storm report, Sep 30, 8:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
951 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      4 NNW PATZAU            46.55N 92.25W
09/30/2019                   DOUGLAS            WI   DEPT OF HIGHWAYS

            DOUGLAS COUNTY HIGHWAY DEPARTMENT HAS CLOSED
            COUNTY HIGHWAY W BETWEEN HIGHWAY B AND C
            WHERE IT CROSSES THE NEMADJI RIVER DUE TO
            HIGH WATER. REPORT RELAYED BY EMERGENCY
            MANAGER.

&&

JJM
Local storm report, Sep 30, 8:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
954 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       2 ENE HOLYOKE           46.48N 92.34W
09/30/2019  M5.52 INCH       CARLTON            MN   TRAINED SPOTTER

            1.21 SINCE 7AM.

&&
Local storm report, Sep 30, 9:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1024 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       4 SSE WEBSTER           45.83N 92.33W
09/30/2019  M1.65 INCH       BURNETT            WI   TRAINED SPOTTER

&&

BJH
Local storm report, Sep 30, 9:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1041 AM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      1 NNE FOXBORO           46.49N 92.28W
09/30/2019                   DOUGLAS            WI   EMERGENCY MNGR

            THE TOWNSHIP OF SUMMIT IS REPORTING THE
            PATZAU FOXBORO ROAD IS CLOSED DUE TO HIGH
            WATER. REPORT RELAYED BY DOUGLAS COUNTY
            EMERGENCY MANAGEMENT.

&&

JJM

The radar

The Duluth radar (KDLH), 104 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Aitkin

When
September 30, 10:00 AM CST to 11:30 AM CST
Where
Aitkin County, 2.65 mi SE of Mc Grath to 2.39 mi SSE of Mc Grath
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.219, -93.237

State Highway 18 was closed at the Snake River due to water over the road.

Flash Flood, Pine

When
September 30, 1:01 PM CST to 4:00 PM CST
Where
Pine County, 1.37 mi SSW of Nickerson to 1.22 mi SSW of Nickerson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.402, -92.512

Flood water from the Namadji River led to a lane closure on Minnesota Highway 23.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857031, 857032.